Format

Send to:

Choose Destination
See comment in PubMed Commons below
Lancet. 1993 Aug 28;342(8870):526-7.

Acute toxicity of vitamin A given with vaccines in infancy.

Author information

  • 1International Centre for Diarrhoeal Disease Research, Dhaka, Bangladesh.

Abstract

A double-blind, randomised, placebo-controlled trial was conducted to evaluate the safety and toxicity of vitamin A supplementation within the Expanded Programme on Immunisation (EPI) in rural Bangladesh. 191 infants received 3 doses of either 50,000 IU of vitamin A or placebo at about 1.5, 2.5, and 3.5 months and were examined on days 1, 2, 3, and 8 after supplementation. 11 infants (11.5%) supplemented with vitamin A had episodes of bulging of the fontanelle as opposed to 1 (1%) in the placebo group. 16 of the 17 events occurred in the vitamin A supplemented group. No other side effects were noted. There was a tendency towards a cumulative effect of toxicity with increasing doses.

PMID:
8102669
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk